Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

May 23, 2003Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2003, 4:00 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 4:00 PM MDT (22:00 UTC)
Expired
May 23, 2003, 4:30 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Dawes County, NE, Sioux County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232200
SVRCYS
NEC045-165-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 430 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 19 MILES NORTHWEST OF MARSLAND...OR ABOUT 32
  MILES SOUTHWEST OF CHADRON...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4268 10364 4242 10371 4243 10319 4253 10312

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM MDT, 50 minutes earlier.

Area forecast discussion, May 23, 3:10 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT FRI MAY 23 2003

.SHORT TERM...RATHER QUIET OVER CWA ATTM BUT SOME SHOWERS AND TSTRMS
WILL DVLP BY THIS EVENING IN WK SFC CONVERGENGE AREA OVR FAR ERN WY.
ACTIVITY WILL THEN MOVE ESE OVER NEB PANHANDLE THIS EVENING. AS WEAK
SFC FRONT PUSHES SE ACROSS CWA.  A LITTLE COOLER OVER THE ERN CWA
SATURDAY AS SFC HIGH SLIDES WELL NE OF AREA BUT WITH WK SFC UPSLOPE
FLOW CONTINUING A FEW TSTRMS AGAIN POSSIBLE MAINLY NR THE SE WY MTNS.

.LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS OVER WRN AND SRN CWA
SATURDAY EVENING.  A SHARP UPPER RIDGE WILL DOMINATE THE WX SUNDAY
AND FOR THE MEMORIAL DAY HOLIDAY.  SOME MOISTURE AND INSTABILITY WILL
BE MAINLY OVER WESTERN PART OF CWA AS MORE STABLE AIR DOMINATES THE
NEBRASKA PANHANDLE.  WILL GO WITH 20-30 PERCENT POPS WY PORTION CWA
...10-20 PERCENT ENOUGH FOR THE PANHANDLE.  STRONG UPPER HIGH CENTER
BUILDS INTO NV TUE.  GFS STILL SHOWS SOME MOISTURE AND INSTABILITY
SHIFTING EAST ACROSS THE CWA...SO WILL GO WITH 20 PERCENT POPS MOST
OF CWA.  ON WED...THE UPPER HIGH CENTER AND BUILDING RIDGE LEAN MORE
OVER THE CWA...SO WILL GO WITH DRY AND WARM FORECAST.  NEXT SYSTEM
SWEEPING DOWN FROM THE NW WILL BRING A CHANCE OF SHOWERS/TSTMS AND
COOLER TEMPS THU AND FRI.  MAV MAX TEMPS LOOK TOO COOL FOR SUNDAY.

.CYS...
WY...NONE.
NE...NONE.

RE/JLH
Hazardous weather outlook, May 23, 10:33 AM MDT, 5 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD OVER THE
SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND INTO THIS EVENING.  A FEW STORMS COULD PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER SOUTHERN PORTIONS
OF THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE EACH DAY DURING THIS PERIOD.  DESPITE AN UPPER LEVEL RIDGE
PREVAILING OVER THE REGION...PERSISTENT LOW LEVEL MOISTURE AND
UPSLOPE FLOW WILL HELP TO INITIATE CONVECTION EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RE
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:57 PM MDTSevere Thunderstorm WarningCYSBox Butte33 min
May 23, 5:01 PM MDTSevere Thunderstorm WarningCYSDawes44 min
May 23, 5:25 PM MDTTornado WarningCYSDawes30 min
May 23, 5:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux30 min
May 23, 5:59 PM MDTSevere Thunderstorm WarningCYSBox Butte31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.